Presentation on theme: "Emergency Care Part 2: Treating and Preventing Hypoglycaemia"— Presentation transcript:
1 Emergency Care Part 2: Treating and Preventing Hypoglycaemia Presentation titleEmergency Care Part 2: Treating and Preventing HypoglycaemiaIn this session we shall cover aspects if the emergency care of a child with diabetes
2 Emergency care 1 2 3 Managing DKA Treating and preventing hypoglycaemia3Surgery in children with diabetesThis session shall cover 3 aspects namely the management of diabetic ketoacisosis, treating and preventing hypoglycaemia and managing the child who has to undergo surgery.
3 Hypoglycaemia One of the most common acute complications of diabetes Low blood glucoseMay causes severe symptomsComa or seizuresLimitation in the management of diabetesEffective treatment and prevention are keyHypoglycaemia is one of the most common acute complications of the treatment of type 1 diabetes, and may be very frightening for parents. Hypoglycaemia means ‘low blood glucose levels’. Very low blood glucose levels may cause severe symptoms. Therefore, eEffective treatment (and preferably prevention) are key issues.
4 CriteriaSymptoms of hypoglycaemia occur around <3.5 mmol/l (but not always!)Awareness of symptoms depend on background valuesConfusion may occur with rapidly dropping BGs but also with only modest hypoglycaemic valuesCounter regulation in individuals without diabetes begins at <4 mmol/l“Hypo” or “low sugar” symptoms due to bodies’ self-correcting hormonal responses (adrenalin)People without diabetes usually have symptoms of hypoglycaemia when their levele fall to below 3.5 mmol/l. It is commonly accepted that a glucose of less than 4 is hypoglycaemia in children with diabetes. The symptoms of hypoglycaemia depend on the background values. In a child newly diagnosed with diabetes, symptoms may occur with levels above 4 mmol/l because the child had been experiencing high levels before diagnosis. If a child is having frequent hypoglycaemia with very low values, he or she may only have symptoms when the glucose is very low. The symptoms that anyone gets is due to hormonal responses, especially adrenalin. Blood glucose values <2.5 mmol/l (<45mg/dl) are too low for normal neurological (brain) function; this is called neuroglycopenia.People with diabetes should aim to keep blood glucose levels >4.0 mmol/l (about 70 mg/dl).
5 Symptoms Trembling Rapid heart rate Pounding heart (palpitations) SweatingPallorHunger and/or nauseaIrritabilityThe clinical symptoms of hypoglycaemia initially occur as a result of adrenalin (autonomic activation) and include trembling of the muscles, rapid heart rate, pounding heart called palpitations, sweating, looking pale (called pallor), increased hunger, nausea and they may become irritable.
6 Neuroglycopenia Dizziness and unsteady gait Difficulty concentrating TirednessNightmaresInconsolable cryingLoss of consciousnessSeizuresDifficulty concentratingIrritabilityBlurred or double visionDisturbed colour visionDifficulty hearingSlurred speechPoor judgement and confusion
7 DCCT and now standard Classification of severity Mild HypoglycemiaRecognition and self treatmentUsually <3.9 mmol/lModerate HypoglycemiaAware of symptomsNeeds assistance to take care of themselvesSevere HypoglycemiaLoss of consciousness (coma), convulsion, marked confusionUsually <2.5 mmol/lThe severity of hypoglycaemia is classified according to the symptoms. Mild hypoglycaemia occurs when the patient recognises hypoglycaemia and is able to self-treat without the assistance of others. Blood glucose values are around ≤ 3.9 mmol/l (<70 mg/dl).Moderate hypoglycaemia occurs when the patient is aware of, responds to, and treats the hypoglycaemia, but needs someone else to assist. Blood glucose values are again around ≤3.9 mmol/l (<70 mg/dl) but the person is not able to help himself or herself during this episode.Severe hypoglycaemia is defined when the patient either loses consciousness or has a convulsion (fit) associated with low blood glucose.
8 Management Identify hypoglycaemia SymptomsBlood glucose valuesTeach how to recognize and manage hypoglycaemiaLearn symptomsLearn responses to symptomsRe-enforcement by family and heath care workersTreat the hypoglycaemiaDetermine cause (when possible)The management of hypoglycaemia involving firstly, identifying the hypoglycaemia. Parents and children need to understand what the symptoms of hypoglycaemia are. All values of less than 4 mmol/l is considered as hypoglycaemia in clinical practice. Teach the child, the parents and people around (including teachers, the extended family and neighbours) about the symptoms and signs of hypoglycaemia. If a blood glucose meter is available, document a suspected episode of hypoglycaemia with blood glucose values and note the symptoms which were experienced as well as the circumstances which may have caused it – eg a missed meal, more exercise than usual etc. If blood glucose testing is not available, then treatment of hypoglycaemia should be based on symptoms.Use opportunities to teach the child about hypoglycaemia. This should include reviewing the symptoms and learning how to recognise the hypoglycaemia, learning how to respond to symptoms and encourage ongoing re-inforcement by family members. Management also involves treatment and determining the cause of the hypoglycaemia
10 Treatment (1) Feed the child simple sugar Rapid acting carbohydrate e.g. sweetened drinks, fruit juices, glucose in water, sweets, packet of sugarEnough to make symptoms go away… don’t overtreatGive 0.3 g/kg of glucose if availableFollow up with regular meal or snack – controversial but certainly reasonable if less than optimal monitoring possibleThe aim of treatment is to get glucose values back to normal and to prevent progression to loss of consciousness or convulsions. This is achieved by feeding the child. The initial intake of food has to be a rapid-acting carbohydrate food, which includes sweetened drinks like glucose water, canned or bottled drinks, fruit juices and also glucose-containing sweets. It is recommended that the child consumes g/kg or approximately 5-15 grams of such rapid-acting carbohydrates. Use local examples. The lower the glucose value, the more glucose is needed. In practice, parents should be advised to continue supplying rapid-acting carbohydrate until the symptoms have resolved. If blood glucose testing is available, test after minutes. If glucose values are still low, continue giving rapid-acting carbohydrates.If the child is having severe symptoms (is not able to eat), is unconscious, nauseated or having a convulsion, give either intravenous glucose (eg 10% glucose drip or 1ml/kg of 25% dextrose) or give IV, IM or subcutaneous glucagon (0.25 mg for small children; mg for larger children and adults ). After an injection of glucagon, the blood glucose would be expected to rise within minutes. If neither glucagon nor intravenous glucose is available, a rapid-acting carbohydrate, preferably a liquid or gel (eg honey, sugar syrup, pancake syrup) can be placed in the mouth alongside the cheek, with the child or adolescent placed in a sideways lying-down position to minimise the danger of aspiration if convulsing or unconscious.
11 Treatment (2) If the child has severe symptoms Not able to eat Glucagon (0.5 mg for age <12 yr, 1.0 mg for ages >12 yr)IV glucose (3 ml/kg of 10% dextrose, 1 ml/kg of 30% dextrose)Oral rapid acting foods - glucose, sugar or honey
12 Determine cause Too much insulin – dose error or timing Too little/late foodIncreased activity, sometimes hours laterIllness, esp. gastrointestinal virusesAlcoholDoes not cause hypo but makes it nearly impossible for body to self-correct since “liver is busy”Knowing cause helps to avoid future hypoglycaemiaHelp family to determine the cause of the hypoglycaemia. Causes include missing a meal or eating less than usual, delaying a meal after giving the insulin injection , activity of longer duration or intensity, eg school vacations, parties, training for games. Hypoglycaemia may also occur when appetite is poor because of illness – e.g. with vomiting or flu.Identifying the cause may help prevent future hypoglycaemia.
13 Prevention Reminders about the symptoms of hypoglycaemia Reminders about the causesHelp to identify risk factors e.g. age, longer duration of diabetes, higher doses, etc.Repeated episodes of hypoglycaemia should result in specific advise to prevent recurrencesRe-involve adults and caregivers/direct supervisionOften some psychological issuesPrevention of hypoglycaemia should be our priority. To help families prevent hypoglycaemia, you need to remind the child and parents often about the symptoms of hypoglycaemia. Also remind families about the causes of hypoglycaemia. Help the family to identify risk factors that can predict occurrence of episodes of hypoglycaemia. These factors include age (especialy infancy and adolescence), longer duration of diabetes, higher doses of insulin,lower HbA1c values, inconsistent meal planning, increased activity, especially if activity occurs irregularly, recent changes in treatment regimen, lack of symptoms which is called hypoglycaemia unawareness, sleep, alcohol or other drug use, lack of routine monitoring, prior history of hypoglycaemia, and poor planning.Repeated episodes of hypoglycaemia should result in a review of the management of the child, including insulin doses and eating plan, with specific advice about preventing recurrences .